Q: You have written about a concern that baristas may spread germs when they handle coffee-cup lids. I have a similar concern.
The pastor of our church passes out Communion wafers without using food handlers' gloves. This is after he has greeted dozens of parishioners by shaking their hands.
I worry that his older members or those with compromised immune systems could be susceptible to germs. My husband has had a kidney transplant and is on anti-rejection drugs that leave his immune system very low. Am I being foolish to worry?
A: There has not been much research on this question. One study found that "Some bacteria do survive in the wine, on the chalice rim, or on a wine-soaked wafer" and thus there is a potential for spreading infections (Journal of Environmental Health, July-August 1997). The researchers found, however, that people taking Communion did not get sick more frequently than those who did not participate.
Premium content for only $0.99
For the most comprehensive local coverage, subscribe today.
Your husband's compromised immune system does make him more vulnerable than most people. You might want to give the pastor a hand sanitizer as a hint. One interesting product is CleanWell, using the antimicrobial properties of thyme oil.
Q: For several weeks, I've been experiencing moderate thigh and butt pain from osteoarthritis in my back. I'm getting some moderate relief from meloxicam, an NSAID. But recently I am enjoying additional relief from eating fresh pineapple. Not only is the pain greatly reduced, I'm able to walk with increased ease, stamina and flexibility. What's more, the pineapple is delicious.
I remember being given "ananase," a pineapple derivative, to reduce swelling from an injury to my face decades ago.
I assume that the active ingredient in my improvement is ananase, but I can't seem to find this drug. Do you have any information on ananase?
A: Ananase is also known as bromelain. In the U.S., bromelain is sold as a dietary supplement. It has been shown to reduce pain and swelling after molar extraction as effectively as the NSAID diclofenac (Journal of Oral and Maxillofacial Surgery, June 2014).
Q: I am 68 years old and take losartan and amlodipine for high blood pressure. I have started taking a potassium supplement with my doctor's reluctant approval. I've also added magnesium citrate to my regimen.
My blood pressure has come down. Would it be safe to gradually reduce the blood-pressure medication under my doctor's supervision? Are there other things I should be doing?
A: We are concerned about your supplements. Although potassium and magnesium may be helpful in lowering blood pressure, they may each interact with losartan. Potassium could build up to dangerous levels.
Magnesium levels should be monitored, as they could build up and put the kidneys at risk.
There are many other ways to get your blood pressure down, including a DASH diet (Dietary Approaches to Stop Hypertension), beets, chocolate or pomegranate juice (Nutrients, April 14, 2015; Nutrition Journal, March 4, 2014).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via PeoplesPharmacy.com.